LUPUS UK
22,195 members17,605 posts

azathioprine and sickness

In an attempt to get him off steroids my husband has been prescribed azathioprine and was sick several times, so advised not to take it for a couple of days before taking it again which has resulted in more nausea and sickness. Does this pass off after a few days use ? I understand this is the preferred immunosuppressant.

11 Replies
oldestnewest

Preferred? There are others - Methotrexate and Mycophenolate being often used by people here. I was very sick on Azathioprine - turned out to be Pancreatitis which no one recognised until I was advised to retry it for a third time. I recovered quite fast although I was put on powerful IV antibiotics for the wrong problem. I think it was out of my system after a few days and I was only on a low dose for three weeks altogether. Watch out for left side flank pain. Could be coincidence and be something entirely other though

Reply

Thanks for your advice. Irony is he has been very well over the last few weeks after having nephritis last autumn. The sickness began within about 3 hours of taking Azathioprine, apparently if he can't tolerate it the medics will try an alternative.

1 like
Reply

If it's Lupus Nephritis then i would ask about Mycophenolate. It's the first immunesuppressant I've tolerated. But more expensive than others I'm told.

1 like
Reply

Yes he was only diagnosed a few weeks ago, had very good health until then. Fortunately have a good GP who will discuss situation with the consultant.

Reply

I wouldn't take it again. If it's preferred it could be to do with price. I don't know how it works in lupus but it doesn't act as a successful steroid sparer in my disease - but the rheumies keep on handing it out.

1 like
Reply

Many thanks, he's been so poorly all day so won't take it again. The reason given for prescribing it was that while an immunosuppressant had side effects it had the least risks.

Reply

Until you happen to be the 1% who has side effects - and for you, that is a rate of 100%.

Hope he feels better soon.

Reply

I was found allergen to Azathioprin with low WBC. I'm now on Cellcept which is also a immunosuppressive

1 like
Reply

I had the same problem and the sickness became more debilitating as time went on. Saw a GP who said it was simply Winter Vomiting Bug, he ignored the Azath. link completely - I just walked out of the surgery after declining his prescription for the "Bug". Phone my Rhuemy and was immediately put on Mycophenolate - no further sickness problem.

1 like
Reply

Thanks, he's still feeling fragile today, however sickness has subsided, though he said yesterdays was worse than the previous bout. Not taken anything other than the steroids today.

Reply

I understand why you've said 'preferred' drug. I was put on Azathioprine initially. And I can understand why, the PIL listed a LOT less side effects than the 2nd drug I was put on - MTX.

I have a 2nd cousin who has Lupus and she is doing really well on Aza.

I did not have any side effects with Aza for my UCTD but boo hoo it did not work for me. So had to move on to MTX. However, pleased to say that MTX is working for me.

Reply

You may also like...